MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN LAG/COMP KIT 100/95; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN LAG/COMP KIT 100/95; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71642600
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/17/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after an internal fixation surgery, performed on (b)(6) 2021, screws of meta-tan lag/comp kit 100/95 ((b)(4)) were used through an intertan 11.5mm x 20cm 125d ((b)(4)), leading to early implant failure.With some further investigation, it was discovered that there was no sales rep present at the original operation, and the error was made by a junior clinician at point of surgery.The surgeon and hospital do not blame the implants at all, and the metatan screws have now been more clearly labelled for future reference.This issue was resolved with a revision performed on (b)(6) 2021.
 
Additional Manufacturer Narrative
The devices, used in treatment, were not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per the complaint details, this represents a procedure complication and does not represent a device malfunction.Based on the information provided, the error was made by a junior clinician at point of surgery.According to the report, the metatan screws have now been clearly labelled, the surgeon does not blame the implants and the issue was resolved with a revision.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this complaint will be re-assessed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to procedural variance or user error.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual products involved, our investigation could not proceed.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
META-TAN LAG/COMP KIT 100/95
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12105181
Report Number1020279-2021-05620
Device Sequence Number17087504
Product Code HSB
UDI-Device Identifier00885556133088
UDI-Public00885556133088
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K092748
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71642600
Device Catalogue Number71642600
Device Lot Number17HT90964
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/17/2021
Supplement Date Received by Manufacturer08/18/2021
Initial Report FDA Received Date07/01/2021
Supplement Report FDA Received Date08/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;